[Skip to Navigation]
Article
December 1964

Diphenylhydantoin Metabolism, Blood Levels, and Toxicity

Author Affiliations

NEW YORK
From the Neurological Service of the Second (Cornell) Medical Division of Bellevue Hospital and the Department of Neurology in Medicine of Cornell University Medical College.

Arch Neurol. 1964;11(6):642-648. doi:10.1001/archneur.1964.00460240074010
Abstract

Introduction  Diphenylhydantoin is one of the most frequently used anticonvulsants, and it has a relatively low incidence of serious side reactions. The common signs of dose-related toxicity are nystagmus, ataxia, dysarthria, and drowsiness. Diphenylhydantoin must usually be given to adults in amounts of 500 mg or more a day1 to produce clinical evidence of intoxication. Buchthal et al2 reported that mild toxic symptoms and signs were observed with blood levels of 15μg/ml, and severe symptoms and signs have been noted with diphenylhydantoin blood levels of 30μg/ml or more. However, this report does not give a detailed account of the relationship of the specific symptoms and signs of toxicity to diphenylhydantoin blood levels. Along with our studies of toxicity and defects in the metabolism of diphenylhydantoin, detailed data have been obtained relating symptoms and signs of toxicity to blood levels of diphenylhydantoin. The first part of this paper deals

×